PubMed · 2003 · 113 citations · 19 references
MedicinePharmacologyPharmacotherapyClinical PharmacologyHepatologyHepatotoxicologyAntiretroviral TherapyAntiviral TherapyCirrhosisHepatotoxicity ManagementLiver DiseaseViral HepatitisHepatic Dysfunction AssessmentHepatic Function TestsHepatic Toxicity Of AntiretroviralsHepatotoxicity Risk StratificationLiver Toxicity AssessmentSerial Monitoring Of Liver EnzymesTransaminase Elevation ManagementTreatment In Coinfected Patients
Hepatotoxicity is a serious complication in patients taking HAART. Coinfection with hepatitis viruses increases the risk of liver toxicity while taking antiretroviral therapy. Baseline transaminases should be checked before beginning antiretorviral therapy and all patients should be screened for pre-existing liver disease, most notably hepatitis B and C infections. Regular monitoring of transaminases is mandatory when commencing antiretroviral therapy. In patients with normal liver function, transaminases may be checked monthly after commencing HAART for the first 3 months. If stable this can be broadened to 3 month intervals. In patients with pre-existing liver disease monitoring should be performed more frequently (every 2 weeks) when initiating therapy. Once stable liver enzymes should be checked monthly. The less hepatotoxic drugs such as lamivudine and abacavir should be preferred in patients at high risk for hepatotoxicity. Risks include co-infection with hepatitis B and C viruses, a previous record of hepatotoxicity, cirrhosis, obesity and female gender. Minor enzyme elevations (< 5-fold upper normal limit) are generally safe to tolerate and usually resolve. Patients must be closely observed with regular liver function tests and a hypersensitivity type drug reaction should be excluded. The onset of clinical symptoms, elevated serum lactate or evidence of severe hepatic dysfunction (coagulopathy or elevation of ammonia levels) are suggestive of severe toxicity and HAART should be withheld. Treatment of suspected HAART related hepatotoxicity should first involve withdrawal of therapy. Hypersensitivity reactions may be treated with corticosteroids. Nucleoside-induced mitochondrial damage may improve with riboflavin or thiamine therapy.
19
Andrew Carr, J. Philip Miller, Matthew Law et al. · AIDS · 2000 · 641 citations
Gabriel Birkuš, Michael J. M. Hitchcock, Tomáš Cihlář · Antimicrobial Agents and Chemotherapy · 2002 · 441 citations · Full text